Rip Current, St. Johns
- When
- July 6, 10:00 AM EST
- Where
- St. Johns forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
A 27 year old male was caught in a rip current and drowned at Matanzas Beach. An 8 year old boy was caught in the rip current with the man, but lifeguards were able to save the boy.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A 27 year old male was caught in a rip current and drowned at Matanzas Beach. An 8 year old boy was caught in the rip current with the man, but lifeguards were able to save the boy.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 6, 8:31 AM EST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 931 AM EDT THU JUL 6 2006 ...WET PATTERN TODAY THRU FRI... .PUBLIC UPDATE...COL REGION/WEAK PRESSURE PATTERN CURRENTLY EXISTS OVER THE REGION...WITH DEFORMATION AXIS OVER SOUTHERN-MOST ZONES...AS EVIDENCED OF RIBBON OF CLOUDS PER SATELLITE IMAGERY. APPROACHING FRONTAL BOUNDARY CURRENTLY EXTENDS OVER CENTRAL GEORGIA WITH UPPER TROUGH DIGGING OVER THE OHIO/TENNESSEE VALLEY REGIONS. ATMOSPHERE WILL BECOME INCREASINGLY MOIST AND UNSTABLE AS INCREASING SOUTHWEST FLOW IN THE LOWER LEVELS OF THE ATMOSPHERE DRAWS MOISTURE FROM GULF...WHILE MID-UPPER LEVEL MOISTURE INCREASES FROM THE NORTH. MORNING SOUNDINGS INDICATE WEAK STEERING FLOW FROM THE SOUTHWEST... THUS SHOULD HAVE A DOMINANT WEST COAST SEA-BREEZE. SHOWERS AND THUNDERSTORMS ARE BEGINNING TO FORM OVER APALACHEE BAY... THUS CONVECTION WILL INITIATE OVER WESTERN FLORIDA ZONES WITH THE GULF COAST SEA-BREEZE...WITH ACTIVITY SPREADING EAST-NORTHEAST AS THE AFTERNOON PROGRESSES. ACROSS SOUTH GEORGIA...SHOWERS AND THUNDERSTORMS WILL LIKELY HOLD OFF UNTIL MID-AFTERNOON AS OUTFLOWS FROM FRONTAL BOUNDARY ACTIVITY SHIFT SOUTH OVER THIS AREA. WILL CONTINUE CHANCE POPS ACROSS THE REGION...WITH EXCEPTION OF LIKELY POS ACROSS NORTH-MOST ZONES IN SOUTHEAST GEORGIA AS FRONTAL BOUNDARY AND STRONG H3/H7 COUPLET IMPACT THIS AREA LATE THIS AFTERNOON. ACTIVITY WILL PERSIST OVERNIGHT AS DYNAMICS SHIFTS SOUTH OVER JAX CWA. WILL FRESHEN 1ST PERIOD...OTHERWISE CURRENT FORECAST PACKAGE APPEARS ON TRACK. DUE TO LIGHT STEERING FLOW AND INCREASING MOISTURE...THERE IS A RISK OF THUNDERSTORMS PRODUCING HEAVY RAINFALL. THE OTHER CONCERNS ARE: SMALL HAIL POTENTIAL DUE COOLING IN THE HAIL GROWTH REGION (BUT NOT LARGE HAIL DUE TO LIGHT STEERING FLOW) AND DOWNBURSTS POTENTIAL DUE TO COOLING ALOFT AND LARGE AREA OF RELATIVITY DRY AIR ALOFT (PER KJAX SOUNDING). && .MARINE UPDATE...MARINE OBS INDICATE SOUTHWEST WINDS OF 10 TO 15 KNOTS...WITH SEAS OF 2 TO 4 FEET. LARGE HIGH PRESSURE SYSTEM WAS LOCATED OVER THE WESTERN ATLANTIC WITH AN APPROACHING FRONTAL BOUNDARY CURRENTLY OVER CENTRAL GEORGIA. FLOW WILL BACK TO THE SOUTH TODAY...WITH WINDS CONTINUING IN THE 10 TO 15 KNOT RANGE...STRONGEST OVER THE FLORIDA OFFSHORE LEGS. THIS FRONTAL BOUNDARY IS FORECAST TO REACH GEORGIA WATERS THIS EVENING...THEN SHIFTING SOUTH OVER THE FLORIDA WATERS LATE TONIGHT AND ON FRIDAY. NO HEADLINES...ALTHOUGH WIND SPEEDS OF 15 TO 20 KNOTS MAY BRIEFLY ESTABLISH IN FLORIDA OFFSHORE LEGS THIS EVENING. SHOWERS AND THUNDERSTORMS WILL INCREASE OVER THE LOCAL WATERS TONIGHT...DUE TO APPROACHING FRONTAL BOUNDARY AND SEA-BREEZE RE-TREATMENT. && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. MARINE...NONE. && .PREVIOUS...A WEAKENING UPPER LEVEL LOW IS POSITIONED OVER S FL THIS HOUR WHILE A DEEPENING TROUGH IS SWINGING SOUTHWARD OVER THE OHIO RIVER VALLEY. MEAN LAYER FLOW IS SHIFTING FROM ESE TO S TONIGHT AS THE LOW TO OUR S WEAKENS AND THE TROUGH TO OUR NORTH APPROACHES. WATER VAPOR IMAGERY STILL SHOWS A THIN SWATH OF DRIER AIR FROM COASTAL SE GA EXTENDING SSW ACROSS OUR FL ZONES...BUT DEEPER MOISTURE IS APPROACHING FROM THE N. LOCALLY...RADAR SHOWS SCATTERED SHOWERS OFFSHORE MOVING N...WITH REMNANT SEABREEZE CONVECTION WEAKENING NEAR CEDAR KEY. FURTHER NNW ISOLD PRE-FRONTAL TSRA ARE MOVING E THROUGH AL & N GA. SHORT TERM...TODAY THRU SAT...A PATTERN SHIFT IS IN STORE TODAY AS MEAN LAYER FLOW SHIFTS SW IN ADVANCE OF THE APPROACHING SFC COLD FRONT. MOISTURE INCREASES FROM BOTH THE N AND S WITH PWATS NEARING 2 INCHES ACROSS OUR ZONES BY THIS AFTN. HAVE CONTINUED WITH HIGH POPS FOR MUCH OF THE CWA TODAY...WITH 60% ACROSS OUR N GA ZONES THIS AFTN WHERE AN AREA OF UPPER LEVEL ENERGY WILL TRAVERSE AN UNSTABLE LOW LVL AIRMASS. DECREASE POPS SWD TO 50-40% WHERE DEEP MOISTURE WILL BE MORE LIMITED AND CONVECTION PRIMARILY INITIATED FROM THE SEABREEZE MERGER THIS AFTN...WHICH SHOULD BE NEAR THE HWY 301 CORRIDOR DUE TO LIGHT WSW STEERING FLOW. WITH SUCH LIGHT STEERING FLOW...HAVE INCLUDED HVY RA IN THE ZONES FOR THIS AFTN. DESPITE INCREASING CLOUD COVER...WAA WILL RAISE MAXES INTO THE LOWER 90S INLAND...WITH A MID AFTN SEABREEZE KEEPING THE COAST COOLER IN THE UPPER 80S. TONIGHT THE UPPER LEVEL TROUGH ACROSS THE EASTERN CONUS DEEPENS STEERING THE UPPER LEVEL IMPULSE OVER OUR GA & N FL ZONES OVERNIGHT ALONG WITH THE FRONT. HAVE CONTINUED WITH A HIGH CHANCE OF PRECIP FOR OUR ZONES TONIGHT AS THESE FEATURES MOVE THROUGH...AND ALSO INCLUDED AREAS OF FOG SINCE WSW WINDS WILL BE RELATIVELY LIGHT. MINS WILL BE WARMER IN THE LOW-MID 70S DUE TO INCREASED CLOUD COVER. FRI THE FRONT WILL BE PUSHING INTO OUR FL ZONES. MODELS CONTINUE TO INDICATE A DEEPENING UPPER LEVEL LOW OVER THE MID-ATLANTIC REGION...WITH SFC LOW DEVELOPMENT OCCURRING OFFSHORE OF THE SE COAST LATE FRI/FRI EVENING. HAVE A N-S DISTRIBUTION IN POPS FROM 30-50% ACROSS OUR GA ZONES TO 60% ACROSS OUR FL ZONES WHERE THE FRONT WILL SLOWLY PUSH THROUGH DURING THE AFTN. WITH THE DEEPENING TROUGH TO OUR NW FRI AFTN AND A MOD UNSTABLE AIRMASS IN PLACE...SOME STRONG STORMS ARE POSSIBLE FRI AFTN ACROSS OUR FL ZONES WHERE SEABREEZES AND FRONT MAY INTERACT. SHEAR LOOKS WEAK AT THIS TIME SO MAIN CONCERNS MAY BE DOWNBURSTS AND PERIODS OF HEAVY RAIN. MAXES WILL TOP OUT IN THE MID-UPR 80S DUE TO CLOUD COVER. SAT MODELS DIVERGE WRT AMOUNT OF DRY AIR THAT FUNNELS OVER THE AREA FROM THE NNE AS HIGH PRESSURE BUILDING OVER THE MID-ATLANTIC REGION BRIDGES THE FRONT. HAVE LEANED TOWARD THE GFS WHICH ADVERTISES THE FRONT LINGERING OVER CENTRAL-S FL. CONTINUED WITH NIL POPS OVER OUR GA ZONES...TO NEAR 30% POPS ACROSS OUR S FL ZONES DURING THE AFTN FROM GNV-SGJ MAINLY DUE TO SEABREEZE CONVECTION TAPPING INTO LINGERING FRONTAL MOISTURE. MAXES WILL RANGE FROM THE MID 80S ACROSS OUR EASTERN ZONES DUE TO COOLER NE FLOW...TO NEAR 90 INLAND. LONG TERM...SUN THRU WED...EXCERPTS FROM PREVIOUS DISCUSSION... ATT AM DISCOUNTING THE 00Z GFS RUN WHICH TAKES A SFC LOW FROM THE GOMEX NWD ACROSS N FL SUN. WILL CONTINUE TO LEAN WITH YSTDYS 12Z GFS AND GO WITH A DRY DAY ON SUNDAY FROM AROUND JAX NORTH...KEEPING 20-30% POPS ACROSS SOUTHERN CWA IN CLOSER PROXIMITY TO STALLED BOUNDARY. MON-WED...GFS HAS STRONG BERMUDA HIGH BUILDING IN ALONG WITH A SLUG OF MOISTURE FROM THE SE. HAVE GONE WITH MAINLY DIURNAL TYPE CONVECTION (30-40 PCT POPS) WITH BEST CHANCE OF RAIN ALONG THE COAST LATE MORNING AND INLAND DURING THE AFTERNOON. TEMPS NEAR CLIMO INLAND...BUT A LITTLE COOLER ALONG THE COAST DURING THE DAY FROM THE ONSHORE FLOW. && .PREVIOUS MARINE... WINDS HAVE FINALLY SHIFTED AROUND TO THE SOUTH AT 10 TO 15 KNOTS WITH SEAS LINGERING IN THE 2 TO 4 FT RANGE. WINDS WILL CONTINUE TO VEER AROUND THE CLOCK TO SOUTHWEST TONIGHT WITH A GOOD NOCTURNAL SURGE AHEAD OF THE FRONT AND SEAS PUSHING THE 3 TO 5 FT BARRIER. THE WIND SHIFT TO NW ON FRIDAY AND NE ON SATURDAY STILL LOOKS FAIRLY WEEK AND WILL LIKELY ONLY AVERAGE AROUND 10 KNOTS. KEEP POSTED ON THIS EVOLUTION OF NELY WINDS AS MODELS DO TEND PERFORM POORLY WITH THESE WEAKENING FRONTAL ZONES BUT JULY IS NOT NORMALLY NOT A FREQUENT NELY SURGE EVENT MONTH. SURF...WINDS BECOMING MORE SIDESHORE TODAY AND SURF CONDITIONS HOLDING STEADY OR SLOWLY DECREASING AND A SOLID SELY SEABREEZE EXPECTED ALONG THE COAST...MAY NEED TO CONTINUE MODERATE RISK TODAY FOR RIP CURRENTS. && ZAPPE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 619 AM EDT THU JUL 6 2006 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-071000- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 619 AM EDT THU JUL 6 2006 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...MODERATE RISK OF RIP CURRENTS... ...PERIODS OF HEAVY RAIN POSSIBLE TODAY THROUGH FRIDAY... PERSISTENT EASTERLY SWELLS WILL CONTRIBUTE TO A MODERATE RISK OF RIP CURRENTS...ESPECIALLY LATE THIS MORNING AND EARLY THIS AFTERNOON. SEE THE SURF ZONE FORECAST FOR MORE INFORMATION. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE SUWANNEE RIVER VALLEY IN NORTH FLORIDA THIS MORNING AND SPREAD EAST THROUGH THE COURSE OF THE DAY AS SOUTHWEST FLOW SETS UP OVER THE AREA IN ADVANCE OF AN APPROACHING COLD FRONT. THE SEA BREEZES ARE EXPECTED TO MERGE NEAR OR JUST EAST OF THE HIGHWAY 301 CORRIDOR IN FLORIDA THIS AFTERNOON. NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST GEORGIA THIS AFTERNOON IN ADVANCE OF THE COLD FRONT. STORMS WILL TRACK EAST AROUND 10 MPH TODAY...AND THE GREATEST CONCERNS WILL BE PERIODS OF HEAVY RAIN AND FREQUENT LIGHTNING. SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE OVER NIGHT IN ADVANCE OF THE FRONT AS IT PRESSES THROUGH SOUTHEAST GEORGIA AND APPROACHES NORTHEAST FLORIDA. AREAS OF FOG AND PERIODS OF HEAVY RAIN WILL REDUCE VISIBILITIES OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY...WITH THE GREATEST COVERAGE OF STORMS ACROSS NORTHEAST FLORIDA DURING THE AFTERNOON. PERIODS OF HEAVY RAIN...FREQUENT LIGHTNING...AND DOWNBURST WINDS ARE POSSIBLE FROM THE STRONGER STORMS. SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED SATURDAY ACROSS FLORIDA AS THE SEABREEZES TAP INTO LINGERING FRONTAL MOISTURE. DRIER AIR WILL FILTER OVER THE AREA SUNDAY DECREASING RAIN CHANCES. A RETURN TO DIURNAL CONVECTION CAN BE EXPECTED MONDAY THROUGH WEDNESDAY AS EASTERLY FLOW DEVELOPS. SCATTERED MORNING COASTAL SHOWERS WILL ADVANCE INLAND AND MERGE WITH THE WEST COAST SEABREEZE NEAR THE INTERSTATE 75 CORRIDOR IN THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. ENYEDI
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, St. Johns | 2006-07-06 | 1 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517131.